Calgary, AB,
25
March
2015
|
14:24
America/Denver

Street Drug Awareness

The Calgary Police Service and Alberta Health Services (AHS) have teamed up to raise awareness around a street drug causing concern for police and medical officials.

Fentanyl, a lethal synthetic opioid analgesic, is approximately 100 times more toxic than morphine. Although it is not a new drug, it has gained prevalence on Calgary streets over the last few years.

In 2014 there were 36 seizures of fentanyl within Calgary.  The largest contained 9,600 pills suspected to be OxyContin, and later identified as fentanyl through laboratory testing.

Between January and March 10, 2015, there have been 13 fentanyl seizures within Calgary. The largest incident occurred on Feb. 2, 2015, with a seizure of 11,597 pills.

Fentanyl is often passed off as the new form of OxyContin. Any pharmaceutical prescribed by a doctor can be taken safely when following recommended dosages and under the supervision of a physician. However, drugs obtained on the street, including fentanyl, are never safe. 

“Fentanyl is not a new drug of abuse.  What we are seeing is the tragic reality of street drugs,” says Dr. Mark Yarema, Medical Director of Alberta’s Poison and Drug Information Service (PADIS) and Emergency Medicine Physician.  “Simply put, there is no such thing as a safe street drug; there is no safe dose; and, no one is immune to the risk.”

In a number of recent fentanyl cases, the patients have had many other drugs in their blood as well, including medicine used on animals by veterinarians during castration procedures.

“No matter what you think you’re buying, when it comes to street drugs, you really don’t ever know what you’re getting,” says Yarema.

Street level fentanyl is also known as green beans, beans, green apples, apples, shady eighties, eighties, fake oxy or greenies.

Early signs of fentanyl poisoning may include severe sleepiness; trouble breathing (may sound like labored snoring), slow, shallow breathing; cold, clammy skin, and an unresponsiveness to pain. People using fentanyl can easily die as a result.

In Calgary in 2013, there were 21 deaths where fentanyl was an attributing factor. In 2014, in the Calgary Zone of AHS, there were 29 deaths in which fentanyl was, at very least, a contributing factor.

“We continually see the rise and fall of various drug trends. Whether it’s PMMA, cocaine, methamphetamine or any opioids, the message remains the same – there is no such thing as a safe street drug,” says S/Sgt. Martin Schiavetta of the CPS Drug Unit. “If you take street drugs, there is a good chance you may become seriously ill or even die.”

Anyone with information about fentanyl in Calgary is encouraged to call the CPS Drug Tip Line, at 403-428-8100, or email drugtips@calgarypolice.ca.

If anyone who has used or come into contact with fentanyl or any other street drug, becomes unconscious, stops breathing, experiences chest pain or has a seizure, Call 911 immediately.

Albertans can also call PADIS toll-free, 24/7, at 1-800-332-1414, for confidential consultation with staff trained in the assessment and management of exposures to drugs, including fentanyl.  If you are concerned about your own drug or alcohol use, the drug and/or alcohol use of a friend or loved one, or would simply like more information on drug and alcohol use, contact the Addiction & Mental Health 24 Hour Helpline at 1-866-332-2322.

Media Contact Information:

Shannon M. Evans
Alberta Health Services – Communications
403.618.1960
Shannon.evans@albertahealthservices.ca


Calgary Police Service
Media Line 403-428-7979